Nebraska, 2021

Hail in Nebraska, June 25, 2021

June 25, 2021 · NWS GLD · 2 events in 2 counties and zones

On the afternoon of June 25th, thunderstorms developed in southwestern Nebraska ahead of an approaching cold front. These thunderstorms produced damaging hail up to half dollar in size within the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the afternoon of June 25th, thunderstorms developed in southwestern Nebraska ahead of an approaching cold front. These thunderstorms produced damaging hail up to half dollar in size within the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 11:21 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 25, 11:21 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1121 AM MDT Fri Jun 25 2021

.SHORT TERM...(Today through Saturday night)
Issued at 355 AM MDT Fri Jun 25 2021

Overview: Troughing /cyclonic flow/ aloft will prevail over the
central CONUS.. downstream of an amplifying ridge along the
Pacific coast.. and upstream of an amplifying ridge along the Mid-
Atlantic/Southeast coast.

Today-Tonight: Another complex/challenging forecast. Widespread
convection yesterday evening and ongoing convection early this
morning have significantly modified/depleted the elevated mixed
layer (EML).. with mid-level lapse rates presently on the order of
6.5-7.5 C/km (per 09Z SPC Mesoanalysis). While some recovery is
anticipated this afternoon, full replenishment (i.e. 8-9 C/km mid-
level lapse rates) will likely be relegated to southeast CO and
far southwest KS (in closer proximity to the Raton Mesa), where
WSW flow aloft (downstream of the Desert Southwest) will prevail..
in contrast to areas further north (i.e. northern CO and WY) --
where cyclonic flow aloft is more firmly established and cloud
cover/convection are more likely to mitigate diurnal heating. A
variety of small amplitude waves were present upstream of the area
this morning.. the most notable of which was situated in
northeast UT and southwest WY. The aforementioned wave is
anticipated to progress eastward across the Rockies this
afternoon.. aiding in the development of scattered convection
along the Colorado Front Range. A rather chaotic low-level
(sfc-850 mb) pattern -- considerably altered by recent and ongoing
convection, as evidenced by the presence of numerous outflow
boundaries and sporadic pressure falls/rises at automated
observations sites -- introduces additional complexity
(uncertainty) to the forecast, particularly with regard to the
evolution of the MSLP/height pattern and thermodynamic environment
this aft/eve.. when convection (emanating from the CO Front
Range) will be approaching from the west. As one might expect,
simulated reflectivity forecasts via recent runs of the HRRR/NAM
NEST display poor model-to-model and run-to-run continuity. While
it is likely that convection emanating from the Rockies will
progress into eastern CO and western KS this aft/eve (after ~22Z),
convective coverage/mode.. and extent/magnitude of severe weather
threat.. remain highly uncertain.

Sat-Sat night: Troughing /cyclonic flow/ is anticipated to shift
eastward into the Northern/Central Plains. With the Tri-State area
situated on the western periphery of the trough (in closer
proximity to northerly flow aloft) and an inverted sfc ridge
extending southward along the lee of the Rockies.. the focus for
widespread convection is anticipated to shift southward into the
Southern Plains (TX/OK).. and diurnal convection in the Rockies
should largely be confined/pinned to the Colorado Front Range.

.LONG TERM...(Sunday through Friday)
Issued at 222 AM MDT Fri Jun 25 2021

The extended period begins with the axis of a longwave trough over
the High Plains with a highly amplified ridge over the Pacific
Northwest along with another strong area of high pressure over the
eastern CONUS. Slightly below normal temperatures look to be
expected Sunday and Monday as high temperatures will range from
the low 70s to low 80s each day with northerly winds. Guidance
indicates disturbances riding down the eastern side of the ridge
creating widespread showers and storms over the Front Range.
Currently it appears as if the best chance of precipitation in
the Tri-State area will be along and west of the Kansas/Colorado
border, with more scattered to isolated chances along a McCook to
Colby to Leoti line. The severe weather risk at this time looks to
be low due to low CAPE and low wind shear for each day.

Tuesday through the remainder of the extended period looks to be
fairly similar as the trough axis remains over the High Plains. It
appears that the high pressure over the eastern CONUS shifts off to
the east over the Atlantic Ocean during the day Tuesday which will
allow for more southerly flow leading to a gradually warming of
temperatures through the remainder of the week. As the trough slowly
moves east, a piece of energy breaks off and creates a cut off low
like feature that meanders around the High Plains for the duration
of the forecast which will create diurnal chances for showers and
storms. Overall confidence of where these showers and storms will
develop is unclear at this time due to variances in positioning
of synoptic features in guidance. High temperatures Tuesday will
be slightly warmer than the previous days as highs will range from
the upper 70s to mid 80s. By the end of the work week high
temperatures will recover to near normal temperatures for early
July in the mid 80s to low 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1115 AM MDT Fri Jun 25 2021

VFR to MVFR conditions are expected during the TAF period. A SW to
NNE oriented line of showers and weak thunderstorms are moving
within the western vicinity of both MCK and GLD terminals as of
17Z. Around 22Z, storms will begin to develop over eastern
Colorado and move east across the area, impacting GLD around the
00-03Z time frame and MCK around 01-04Z. Hazards with these storms
include large hail and up to 70 mph wind gusts. Winds are expected
to vary from NW to E/SE this afternoon ahead of any developing
storms with a few gusts possible around 20 kts. After the storms
move out of the area, VFR conditions should return with NW winds
around 5-15 kts through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...TT
AVIATION...KMK
Hazardous weather outlook, Jun 25, 11:52 AM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1152 AM MDT Fri Jun 25 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1152 AM MDT Fri Jun 25 2021 /1252 PM CDT Fri Jun 25 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms capable of producing large hail up to 1 inch and
damaging winds up to 70 mph are possible across the majority of the
area this afternoon and evening, mainly between 4 PM and 11 PM MDT.
Scattered thunderstorms will develop along portions of the Colorado
Front Range this afternoon, progressing eastward into western Kansas
during the late afternoon and evening. Isolated/scattered storms are
developing across portions of southwest Nebraska and northwest
Kansas and may continue through the early afternoon.

Some uncertainty remains with regard to storm coverage and the impact
on the environment from the isolated/scattered storms over NW Kansas
and SW Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Hazardous weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

In the hours before

Local storm report, Jun 25, 9:59 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     8 S WALLACE             38.80N 101.59W
06/24/2021                   WALLACE            KS   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. LARGE LIVE
            TREE LIMB SEVERAL FEET LONG IN SIZE WAS
            SNAPPED OFF A TREE DUE TO STRONG WINDS. TIME
            ESTIMATED.

&&

KMK
Special weather statement, Jun 25, 1:14 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
214 PM CDT Fri Jun 25 2021

NEZ080-251930-
Hitchcock NE-
214 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 230 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Palisade, or 9 miles northwest of Trenton, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trenton and Palisade.

LAT...LON 4010 10095 4020 10125 4035 10121 4035 10089
TIME...MOT...LOC 1914Z 281DEG 13KT 4027 10114

024
Special weather statement, Jun 25, 1:31 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
231 PM CDT Fri Jun 25 2021

NEZ080-251945-
Hitchcock NE-
231 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HITCHCOCK COUNTY
UNTIL 245 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Trenton, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trenton and Culbertson.

LAT...LON 4011 10084 4019 10119 4035 10110 4035 10076
TIME...MOT...LOC 1931Z 292DEG 16KT 4025 10106

024

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hitchcock

When
June 25, 1:55 PM CST
Where
Hitchcock County, 3.46 mi ENE of Trenton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.200, -100.960

Quarter to half dollar sized hail reported at location along which may have caused possible crop damage.

Hail, Red Willow

When
June 25, 2:41 PM CST
Where
Red Willow County, 2.7 mi S of Mc Cook
Measured
1 in hail
Reported by
Public
Coordinates
40.161, -100.621

Report received of hail ranging from half inch to quarter size at location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968203, 968204.